Heavy Rain, Finney
- When
- July 29, 3:00 AM CST to 1:00 PM CST
- Where
- Finney County, 1.29 mi WNW of Garden City
- Reported by
- Public
- Coordinates
- 37.980, -100.890
Rainfall of 2.5 inches was observed.
An MCS moved out of Colorado and through southwest Kansas during the morning hours of 7/29 with heavy downpours at times. Additional thunderstorms formed in the afternoon into evening hours and moved along the KS/OK border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An MCS moved out of Colorado and through southwest Kansas during the morning hours of 7/29 with heavy downpours at times. Additional thunderstorms formed in the afternoon into evening hours and moved along the KS/OK border. These two events created 2-4 inches of rainfall across portions of southwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 1:32 AM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 232 AM CDT Fri Jul 29 2022 ...UPDATE TO LONG TERM... .SHORT TERM...(Today and tonight) Issued at 100 AM CDT Fri Jul 29 2022 Based on radar trends/CAMs, ongoing MCS entering southwest Kansas this morning triggered by an approaching upper level shortwave trough in northeast New Mexico, will turn eastward spreading farther across southwest Kansas through the morning period and into south central Kansas by this afternoon as the upper level system transitions the high plains. Further storm development will be supported by increased lift within a prevailing easterly upslope flow just north of a stalled frontal boundary stretching generally from northeast New Mexico into the Texas Panhandle while vertical shear profiles gradually improve from an ever so slightly intensified field of westerlies aloft. With modest instability present, further shower and thunderstorm development can be expected through much of the period, triggered by a series of H5 vort maxima associated with the upper level system. Although severe potential is very limited, higher PW values in excess of 1.5 inches combined with a slow steering flow aloft could lead to an isolated flooding threat with the strongest storms, mainly later today. Unseasonably cooler temperatures are likely today as surface high pressure dropping southeast out of the Northern Plains into the Central Plains reinforces a cooler air mass across the high plains of western Kansas. Combined with mostly cloudy to overcast skies and areas of shower/thunderstorms, look for highs only up into the 70s(F) for much of the area. Should see lows down into the 60s(F) tonight. .LONG TERM...(Saturday through Thursday) Issued at 230 AM CDT Fri Jul 29 2022 Thunderstorm chances will linger into Saturday as medium range models indicate a broader upper level shortwave trough moving out of the Western High Plains into the Central Plains by the evening time frame. Prevailing southeasterlies will reinforce a fairly moist air mass with surface dewpoints holding in the 60s(F), providing modest instability. Although how far north a frontal boundary to our south is projected to lift remains uncertain, the better chance for thunderstorms is expected to be generally across southern portions of southwest/south central Kansas. A drier pattern is expected to return as we move into early next week with ridging aloft building in across the Intermountain West. Temperatures are expected to rebound somewhat Saturday as low level southeasterly winds return to southwest/central Kansas. Look for afternoon highs up into the mid/upper 70s(F) to possibly the lower/mid 80s(F) in some locations. More seasonal temperatures are forecast Sunday as highs reach well up into the 80s(F) to possibly the lower 90s(F). && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1222 AM CDT Fri Jul 29 2022 VFR conditions will prevail in vicinity of all TAF sites through much of the overnight period. Showers and a few thunderstorms will then be possible across portions of southwest Kansas and central Kansas through late afternoon, potentially affecting the vicinity of KLBL, KGCK, and KDDC with periods of MVFR/IFR cigs/vsbys. Most convective activity is expected to remain south of KHYS. Light east-southeasterly winds will persist through late afternoon as a frontal boundary remains stalled to our south. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 63 79 65 / 70 60 60 50 GCK 72 62 78 63 / 70 60 60 40 EHA 72 63 83 65 / 80 80 60 50 LBL 74 64 82 65 / 80 80 60 50 HYS 78 60 79 63 / 40 40 50 40 P28 78 64 80 66 / 70 80 70 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 AM CDT /6 AM MDT/ this morning through Saturday afternoon for KSZ043>046-061>066-074>081-084>090. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 323 AM CDT Fri Jul 29 2022 KSZ030-031-043>046-061>066-074>081-084>090-300830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 323 AM CDT Fri Jul 29 2022 /223 AM MDT Fri Jul 29 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight An area of showers and thunderstorms will spread northeast across southwest Kansas into central Kansas this morning with another round of thunderstorms possible again later this afternoon and evening. Periods of heavy rainfall will be possible with the strongest storms, increasing the potential for localized flooding. A flood watch is in effect through mid-day Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible again Saturday, generally along and south of highway 50. Heavy rainfall will be possible with the strongest storms, increasing the potential for localized flooding. .SPOTTER INFORMATION STATEMENT...
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
Rainfall of 2.5 inches was observed.
Rainfall of 3.20 inches was observed.
Rainfall of 3.50 inches was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044849, 1044851, 1044852.